Illinois, 2008

Damaging Wind in Illinois, July 7, 2008

July 7, 2008 · NWS LOT · 1 event in 1 county or zone

A severe thunderstorm moved across DeKalb County causing extensive wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across DeKalb County causing extensive wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 5:38 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 7, 5:38 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
638 AM CDT MON JUL 7 2008

.DISCUSSION...
411 AM CDT

WARM...HUMID...AND UNSETTLED WEATHER TODAY AND TUESDAY WILL BE
FOLLOWED BY A COUPLE OF DAYS WITH LOWER DEWPOINTS AND SLIGHTLY
MILDER TEMPERATURES BEFORE WE HEAT UP AGAIN FRIDAY AND INTO THE
WEEKEND.  AFTER A COLD FRONT PUSHES SHOWERS AND THUNDERSTORMS OUT OF
THE AREA BY WEDNESDAY...NEXT BEST CHANCE FOR PRECIPITATION APPEARS
TO BE LATE SATURDAY THOUGH ONLY MINOR CHANGES WERE MADE TO GRIDS
PAST WEDNESDAY.

NOCTURNAL THUNDERSTORMS OVER OUR SOUTHERN COUNTIES HAVE REALLY FIRED
UP EARLY THIS MORNING WITH SUPPORT FROM CONSIDERABLE MOISTURE FLUX
CONVERGENCE AHEAD OF A PSEUDO WARM FRONT RUNNING THROUGH WESTERN
ILLINOIS.  THIS ACTIVITY HAS NOT BEEN MOVING VERY FAR NORTH OR EAST
OF ITS ORIGIN AND THUS HAS PRODUCED SOME 1-2 INCH RAINFALL TOTALS SO
FAR.  CONVECTION OVER THE WIDER AREA TODAY AND TUESDAY SHOULD BE
MORE PROGRESSIVE AND THUS NOT AS MUCH OF A FLOODING THREAT.  SUPPORT
WILL COME FROM AN UPPER LEVEL DISTURBANCE MOVING OVER A VERY WARM
AND MOIST SURFACE AIRMASS...AND THE APPROACH OF A COLD FRONT ON
TUESDAY WILL PROVIDE AN EVEN BETTER FOCUS FOR THUNDERSTORMS.
ACTIVITY UNTIL THEN WILL BE TIED TO SMALLER SCALE MOISTURE AND
CONVERGENCE BOUNDARIES AND THUS HARDER TO PIN DOWN.  CONSIDERABLE
CAPE AND SUFFICIENT SHEAR WILL SUPPORT THE POSSIBILITY OF ISOLATED
SEVERE STORMS...MAINLY THIS AFTERNOON AND EVENING.

LENNING

&&

.AVIATION...
638 AM CDT

1200 UTC TAFS...TURBULENT DAY AT THE TAF SITES AS IT LOOKS AS
THOUGH THERE WILL LIKELY BE MULTIPLE ROUNDS OF THUNDERSTORMS
THROUGHOUT THE FORECAST PERIOD. FIRST WAVE OF STORMS WILL COME
THROUGH THIS MORNING OUT AHEAD OF A WARM FRONT ARCING FROM
NORTHERN IOWA ON DOWN INTO CENTRAL ILLINOIS. SCATTERED STORMS HAVE
ALREADY FIRED UP IN NORTHWEST ILLINOIS AND THESE ARE EXPECTED TO
TRACK EASTWARD INTO THE TAF SITES AFTER 13Z.

AFTER A BREATHER EARLY THIS AFTERNOON...THE ATMOSPHERE WILL LIKELY
DESTABILIZE AGAIN WITH A WARM AND MUGGY AIR MASS IN PLACE TOWARD
LATE AFTERNOON AND INTO THE EARLY EVENING HOURS. THESE STORMS WILL
LIKELY BE A BIT MORE SCATTERED AND DIFFICULT TO PIN DOWN FOR
TIMING...BUT WENT WITH THE BEST CHANCE IN THE TAFS.

THIRD ROUND WILL LIKELY BE COMING IN TOWARD THE VERY END OF THE
TAF CYCLE AS A DEVELOPING LOW TRACKS NORTH OF LAKE MICHIGAN AND
STARTS PULLING A COLD FRONT INTO THE REGION. OUT AHEAD OF THIS
FRONT...STORMS WILL LIKELY DEVELOP AND TRACK THROUGH THE REGION.
AT THIS POINT...LOOKS LIKE ONLY RFD WILL BE AFFECTED BY THE END OF
THE PERIOD.

AS ALWAYS...WITH THE STORMS COME LOWER CIGS AND BRIEFLY LOWER VIS.
WINDS WILL LIKELY REMAIN OUT OF THE SOUTH TO SOUTHWEST
THROUGHOUT...BECOMING GUSTY LATER TODAY AS THE WARM FRONT PASSES
THROUGH. THE LOWER LEVELS OF THE ATMOSPHERE SHOULD STAY WARM
ENOUGH THAT THE GUSTS CONTINUE INTO THE OVERNIGHT HOURS. WINDS MAY
ALSO BRIEFLY GO A BIT MORE SOUTHEAST OUT AHEAD OF THE WARM FRONT
BEFORE IT COMES THROUGH.

FOR THE MOST PART...VFR CONDITIONS WILL BE THE NORM...BUT AS THE
STORMS ROLL THROUGH CONDITIONS WILL LIKELY DROP DOWN TO AT LEAST
MVFR AND POSSIBLY IFR BRIEFLY.

HALBACH

&&

.MARINE...
311 AM CDT

NOT MANY CHANGES MADE TO THE GOING FORECAST WITH A COLD FRONT
STALLING OUT ACROSS THE FAR NORTHERN PORTION OF THE LAKE THIS
MORNING. EVENTUALLY...A LOW PRESSURE SYSTEM WILL DEVELOP OVER
WISCONSIN AND HELP ESCORT THIS FRONT DOWN THROUGH THE REST OF THE
LAKE BY LATE TUESDAY NIGHT. UNTIL THEN...THERE WILL BE THE
POSSIBILITY OF OFF AND ON THUNDERSTORMS WHICH WILL LIKELY BE THE
BIGGEST HAZARD ACROSS THE LAKE. SOUTHERLY WINDS WILL GO
NORTHWESTERLY BEHIND THIS FRONT AND EVENTUALLY WEAKEN AS A BROAD
RIDGE OF HIGH PRESSURE MOVES IN FOR A GOOD PORTION OF THE REST OF
THE WEEK.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 7, 3:54 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
454 AM CDT MON JUL 7 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
454 AM CDT MON JUL 7 2008 /554 AM EDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS.
  HAIL TO THE DIAMETER OF PENNIES.
  WINDS GUSTING TO 60 MPH.
  HEAVY RAIN AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  NORTHERN ILLINOIS AND NORTHWEST INDIANA MAINLY THIS AFTERNOON
  AND EVENING.

  DISCUSSION:

 THUNDERSTORMS ARE LIKELY FOR MUCH OF THE AREA TODAY AS AN UPPER
LEVEL DISTURBANCE MOVES OVER A VERY WARM AND MOIST SURFACE AIRMASS.
SMALL SCALE BOUNDARIES IN THE WIND AND MOISTURE FIELDS AT THE
SURFACE WILL DETERMINE WHERE THESE STORMS DEVELOP...THUS THEIR
LOCATION WILL BE SOMEWHAT DIFFICULT TO PIN DOWN MUCH IN ADVANCE.

PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT AS THE
ATMOSPHERE AGAIN BECOMES VERY WARM AND UNSTABLE AHEAD OF AN
APPROACHING COLD FRONT. A FEW SEVERE STORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE.

PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-081000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
454 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME OF THESE STORMS
MAY BE SEVERE WITH HAIL...GUSTY WINDS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS CONTINUES THROUGH TUESDAY EVENING. A
FEW SEVERE STORMS WITH HAIL...GUSTY WINDS....AND HEAVY DOWNPOURS
ARE AGAIN POSSIBLE...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
454 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THE
STORMS MAY PRODUCE WINDS IN EXCESS OF 50 KNOTS AND LARGE
HAIL...ESPECIALLY TOWARD SOUTHWESTERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...CONTINUES
THROUGH TUESDAY EVENING ACROSS SOUTHERN LAKE MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LENNING

In the hours before

Local storm report, Jul 7, 2:59 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
359 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HEAVY RAIN       CHATSWORTH              40.75N 88.29W
07/07/2008  E1.00 INCH       LIVINGSTON         IL   TRAINED SPOTTER

            ABOUT ONE INCH OF RAIN IN A SHORT AMOUNT OF TIME

&&

HALBACH
Local storm report, Jul 7, 4:21 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
521 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HEAVY RAIN       CHATSWORTH              40.75N 88.29W
07/07/2008  E3.00 INCH       LIVINGSTON         IL   TRAINED SPOTTER

            TWO TO THREE INCHES OF RAIN HAS FALLEN SO FAR. SOME
            PONDING OF WATER IN FARM FIELDS.

&&

HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
July 7, 6:59 AM CST to 7:01 AM CST
Where
De Kalb County, 1.49 mi WNW of De Kalb
Measured
60 kt (69 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.937, -88.777

A thunderstorm produced significant wind damage on the Northern Illinois University Campus with a peak wind gust of 69 mph. Trees and tree limbs were blown down. Several buildings sustained roof damage. A trailer was overturned on the west side of the campus. Tree limbs were also blown down across other parts of DeKalb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114810.